Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 57, NWS St. Louis, MO

May 25, 2004Saint Charles County, Missouri; Calhoun County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 25, 2004, 1:57 PM CDT for Saint Charles County, Missouri; Calhoun County, Illinois. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2004, 1:57 PM CDT (18:57 UTC)
Expired
May 25, 2004, 2:45 PM CDT
In force
48 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Calhoun County, IL, Saint Charles County, MO

The radar

The St Louis radar (KLSX), 50 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 1:05 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 251857
SVRLSX
ILC013-MOC183-251945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
156 PM CDT TUE MAY 25 2004

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ST. CHARLES COUNTY IN EAST CENTRAL MISSOURI
  CALHOUN COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 245 PM CDT

* AT 156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 27 MILES WEST OF ST. CHARLES...MOVING EAST AT
  40 MPH. THE PRIMARY THREAT FROM THIS STORM WILL BE DAMAGING HAIL.

* LOCATIONS IMPACTED INCLUDE...
  ST. CHARLES MISSOURI...BRUSSELS...AND HARDIN ILLINOIS

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3941 9092 3916 9071 3874 9061 3887 9023
          3907 9060 3939 9064

$$
PEDIGO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 1:00 PM CDT, 57 minutes earlier.

Area forecast discussion, May 25, 1:00 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
100 PM CDT TUE MAY 25 2004

FRONTAL BOUNDARY HAS SETTLED INTO THE OZARKS AND EXTENDED FROM NEAR
A STL-TBN-BVO LINE. CONVECTION CONTINUED TO MOVE EASTWARD JUST NORTH
OF THE BOUNDARY WHICH HAS PRODUCED SOME GOLF BALL SIZE HAIL. MODELS
FORECAST THE FRONT TO SETTLE SOUTHEASTWARD TONIGHT AND LIE ACROSS
SOUTHERN MO BY 12Z WEDNESDAY. APPEARS THAT FRONT WILL REMAIN ACROSS
MO INTO FRIDAY.

THE 850 MOISTURE WAS POOLED THIS MORNING ACROSS SOUTHERN MO INTO THE
TN VALLEY. UPPER JET EXTENDED FROM NORTHERN BAJA INTO THE CENTRAL
PLAINS WITH SECOND CORE OVER THE NORTHERN PLAINS THIS MORNING. THE
GFS, ETA AND UKMET ARE VERY SIMILAR THROUGH MIDWEEK WITH A 100-120
KT JET FORECAST TO EXTEND FROM THE NEW ENGLAND STATES ACROSS THE
MIDWEST INTO NORTHERN BAJA.

THE WRF MODEL OUT OF NCAR DID A SUBERB JOB ON FORECASTING THE MCS/
BOW ECHO THAT ROLLED ACROSS THE FORECAST AREA LAST NIGHT.  LAST
EVENINGS RUN OF THE MODEL IS FORECASTING A COMPLEX OF THUNDERSTORMS
ACROSS SOUTHEAST MO/SOUTHERN IL/WESTERN KY TONIGHT WITH MOST OF THE
CONVECTION CONFINED ACROSS THE OZARKS ON WEDNESDAY.

IN THE EXTENDED PERIOD OVER THE HOLIDAY WEEKEND, THE 25/00Z RUNS OF
THE GFS AND ECMWF ARE FAIRLY SIMILAR AT 500 FOR SATURDAY EVENING IN
DIGGING A CLOSED LOW INTO THE CENTRAL ROCKIES. DEEP SURFACE LOW WILL
DEVELOP OVER THE CENTRAL PLAINS AS A RESULT. UPPER SYSTEM IS
FORECAST TO MOVE INTO THE UPPER MIDWEST BY MONDAY EVENING. COLD
FRONT SHOULD MOVE ACROSS MO ON MEMORIAL DAY.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE
.IL...NONE

EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS
PRODUCT WILL CHANGE FROM AFDSTL TO AFDLSX.  THE WMO HEADER WILL
REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, May 25, 9:00 AM CDT, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
900 AM CDT TUE MAY 25 2004

ILZ058>060-064-065-069-070-074-095>102-MOZ018-019-026-027-034>036-
041-042-047>052-059>065-261100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-JEFFERSON-JERSEY IL-
KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON IL-MARION-MARION IL-MONITEAU-
MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-
SHELBY-ST CHARLES-ST CLAIR IL-ST LOUIS-ST LOUIS CITY-WARREN-
WASHINGTON IL-
900 AM CDT TUE MAY 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MISSOURI AND WEST
CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT.  AS A COLD FRONT MOVES SLOWLY SOUTH THROUGH THE
REGION TODAY AND TONIGHT. AS A RESULT SCATTERED THUNDERSTORMS WILL
DEVELOP MAINLY LATE AFTERNOON INTO THE EVENING HOURS.
ALSO FEW STORMS MAY BECOME SEVERE...PRODUCING DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MEMORIAL DAY

THERE IS A CONTINUED CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY
NIGHT...THEN A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AND
THURSDAY NIGHT.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH THE MEMORIAL DAY
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

ILZ079-MOZ072>075-084-085-099-261100-
CRAWFORD-IRON-MADISON-RANDOLPH IL-REYNOLDS-ST FRANCOIS-STE GENEVIEVE-
WASHINGTON-
900 AM CDT TUE MAY 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI AND A SMALL
PART OF SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT AS A
COLD FRONT MOVES SLOWLY SOUTHEASTWARD THROUGH THE REGION.
THUNDERSTORMS WILL CONTINUE TO DEVELOP TODAY AND CONTINUE THROUGH THE
NIGHT IN THE HUMID AND UNSTABLE ENVIRONMENT ALONG AND JUST AHEAD OF
THE COLD FRONT.  A FEW STORMS MAY BECOME SEVERE...PRODUCING DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MEMORIAL DAY

THERE IS A CONTINUED SLIGHT RISK OF THUNDERSTORMS WEDNESDAY
THROUGH THURSDAY NIGHT AS THE COLD FRONT BECOMES STATIONARY
ACROSS THE REGION.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH THE MEMORIAL DAY
WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

In the hours before

Local storm report, May 25, 1:35 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
135 PM CDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             HIGH HILL               38.88N 91.38W
05/25/2004  1.00 INCH        MONTGOMERY         MO   LAW ENFORCEMENT

&&

MB
Local storm report, May 25, 1:35 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
135 PM CDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             HIGH HILL               38.88N 91.38W
05/25/2004  1.00 INCH        MONTGOMERY         MO   LAW ENFORCEMENT

&&

MB
Local storm report, May 25, 1:41 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
141 PM CDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0129 PM     HAIL             JONESBURG               38.85N 91.31W
05/25/2004  1.00 INCH        MONTGOMERY         MO   LAW ENFORCEMENT

&&

MB
Local storm report, May 25, 1:41 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
141 PM CDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0129 PM     HAIL             JONESBURG               38.85N 91.31W
05/25/2004  1.00 INCH        MONTGOMERY         MO   LAW ENFORCEMENT

&&

MB
Local storm report, May 25, 1:50 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
150 PM CDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0146 PM     HAIL             1 S WARRENTON           38.81N 91.14W
05/25/2004  0.88 INCH        WARREN             MO   TRAINED SPOTTER

&&

MB
Local storm report, May 25, 1:50 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
150 PM CDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0146 PM     HAIL             1 S WARRENTON           38.81N 91.14W
05/25/2004  0.88 INCH        WARREN             MO   TRAINED SPOTTER

&&

MB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:54 PM CDTTornado WarningLSXShelby66 min
May 24, 8:44 PM CDTTornado WarningLSXShelby46 min
May 24, 9:10 PM CDTTornado WarningLSXMarion65 min
May 24, 9:30 PM CDTSevere Thunderstorm WarningLSXShelby45 min
May 24, 9:35 PM CDTFlash Flood WarningLSXShelby6 hr
May 24, 9:51 PM CDTSevere Thunderstorm WarningLSXMonroe24 min
May 24, 10:05 PM CDTSevere Thunderstorm WarningLSXRalls40 min
May 24, 10:11 PM CDTSevere Thunderstorm WarningLSXMonroe49 min
May 24, 10:12 PM CDTSevere Thunderstorm WarningLSXLewis48 min
May 24, 10:17 PM CDTSevere Thunderstorm WarningLSXMarion, Shelby58 min
May 24, 10:30 PM CDTTornado WarningLSXMarion60 min
May 24, 10:35 PM CDTFlash Flood WarningLSXMarion5 hr
May 24, 10:35 PM CDTTornado WarningLSXRalls25 min
May 24, 10:51 PM CDTSevere Thunderstorm WarningLSXPike39 min
May 24, 11:21 PM CDTSevere Thunderstorm WarningLSXLincoln39 min
May 24, 11:58 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Osage, Saint Charles, Saint Louis, Warren and 1 more62 min
May 25, 12:43 AM CDTSevere Thunderstorm WarningLSXJefferson47 min
May 25, 6:27 AM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade48 min
May 25, 12:53 PM CDTSevere Thunderstorm WarningLSXCallaway, Montgomery52 min
May 25, 1:25 PM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles, Warren65 min
May 25, 2:05 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis40 min
May 25, 2:13 PM CDTSevere Thunderstorm WarningLSXGasconade, Osage47 min
May 25, 2:47 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis28 min
May 25, 3:16 PM CDTSevere Thunderstorm WarningLSXJefferson, Washington59 min
May 25, 3:30 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois45 min
May 25, 3:42 PM CDTSevere Thunderstorm WarningLSXCrawford33 min
May 25, 4:06 PM CDTTornado WarningLSXSainte Genevieve24 min
May 25, 4:17 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade58 min
May 25, 4:29 PM CDTSevere Thunderstorm WarningLSXIron46 min
May 25, 4:58 PM CDTFlash Flood WarningLSXJefferson3 hr
May 25, 5:11 PM CDTSevere Thunderstorm WarningLSXMadison34 min
May 24, 10:01 PM CDTTornado WarningLSXAdams, Pike59 min
May 24, 10:22 PM CDTSevere Thunderstorm WarningLSXBrown53 min
May 24, 10:52 PM CDTTornado WarningLSXPike53 min
May 24, 11:06 PM CDTTornado WarningLSXAdams24 min
May 24, 11:26 PM CDTSevere Thunderstorm WarningLSXGreene64 min
May 24, 11:48 PM CDTSevere Thunderstorm WarningLSXJersey, Macoupin57 min
May 25, 12:04 AM CDTSevere Thunderstorm WarningLSXMadison56 min
May 25, 12:09 AM CDTSevere Thunderstorm WarningLSXMontgomery66 min
May 25, 12:44 AM CDTSevere Thunderstorm WarningLSXBond, Clinton, Fayette, Saint Clair61 min
May 25, 1:17 AM CDTSevere Thunderstorm WarningLSXMarion, Washington43 min
May 25, 1:54 PM CDTSevere Thunderstorm WarningLSXMadison51 min
May 25, 2:42 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair63 min
May 25, 3:21 PM CDTSevere Thunderstorm WarningLSXClinton, Saint Clair, Washington54 min
May 25, 3:47 PM CDTSevere Thunderstorm WarningLSXMarion43 min
May 25, 4:04 PM CDTSevere Thunderstorm WarningLSXRandolph56 min
May 25, 4:13 PM CDTSevere Thunderstorm WarningLSXWashington32 min
May 25, 4:28 PM CDTTornado WarningLSXRandolph47 min
May 25, 5:16 PM CDTFlash Flood WarningLSXMonroe5 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.